Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


how to deal with failing liver and hiv
Sep 22, 2008

Husband infected with hiv/hepc 1992, diagnosis 2003 with cd4 count around 50 and high viral load, azt to Haart for 15 years. 2003 peg inteferon etc failed, may 2008 taken off hiv meds due to very high liver enzymes. Liver cirhossis revealed. Start natural remedies (essiac, milk thistle, oleander, clamath algae, september liver improve and stabalise but still high, cd4s down from 350 to 190. Doc wants him back on meds for hiv, want to keep on with natural remedies and wait. scared of more toxicity to liver. Any advice welcome. Thanks

Response from Dr. McGovern

It appears that your husband may certainly need to be back on HIV medications with a rapid change in his CD4 T cell count.

I cannot advise on medications without knowing his resistance profile. However, I can say that there are certain medications that are usually well-tolerated by the liver - including Truvada (tenofovir and emtricitabine) and Fosamprenavir (when given in doses appropriate for cirrhosis).

I agree with your physician that is may be time to try treatment with HIV medications again. He will need very careful monitoring. He should also have testing for his synthetic function of his liver and should have formal evaluation by a liver disease specialist to determine if he needs other therapies, such as nadolol for portal hypertension (a complication of cirrhosis).



Previous
Please answer my question.
Next
hep c

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement